Delaware, 2026

Winter Storm and Winter Weather in Delaware, January 25, 2026

January 25, 2026 · NWS PHI · 4 events in 4 counties and zones

A powerful and expansive storm system brought widespread heavy wintry precipitation across nearly two thirds of the width of North America, stretching from the southern Rockies and southern Plains, across portions of the Midwest, Deep South, and Southeast, into the Mid-Atlantic and New England. For the Mid-Atlantic region, this was an overrunning precipitation event, with a very cold and dry,…

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A powerful and expansive storm system brought widespread heavy wintry precipitation across nearly two thirds of the width of North America, stretching from the southern Rockies and southern Plains, across portions of the Midwest, Deep South, and Southeast, into the Mid-Atlantic and New England. For the Mid-Atlantic region, this was an overrunning precipitation event, with a very cold and dry, arctic airmass in place ahead of the storm. The main low pressure center passed offshore just to the south of the forecast area.

Precipitation began as all snow across the local region during the very early morning hours of January 25th. A transition to sleet occurred from south to north after dawn through midday. Some freezing rain occurred across the coastal plain of New Jersey and Delmarva during the afternoon and evening hours. Temperatures warmed above freezing across far southern New Jersey and southern Delaware where the marine front moved inland, resulting in a period of rain before precipitation ended. The marine front remained south and east of the I-95 to I-195 corridors. North of the front (along and north of the I-95 to I-195 corridors, including much of the Philadelphia metropolitan area, central and northern Delmarva) into the I-78 corridor, temperatures remained in the 10s when snow changed to sleet. Total sleet accumulations between 1-3 were reported in this region, on top of approximately 1-6 of snow.

The snow and sleet proved very challenging to remove following the storm due to the weight and density of the ice-capped snowpack and below freezing temperatures. At least 3 fatalities related to snow removal occurred in the Lehigh Valley. Snow removal took a few days in some places. Untreated or unplowed pavement remained covered in snow and/or ice for one to two weeks following the storm.

A 17 day period of largely well below freezing temperatures began the day before this storm on January 24th and continued through February 9th. This was one of the coldest 17 day periods in several decades for much of the region at the time. Mean temperatures in the period ranged from the mid 10s to low 20s. The extreme cold preserved the ice-capped, glacier-like snowpack for approximately 3 to 4 weeks following the storm. The snowpack remained across the entire region until about the third week of February, before melting away completely in most areas due to light rainfall and low temperatures remaining above freezing for a few days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 24, 6:45 PM EST, 6 hours 45 minutes earlier. Its key messages:

  • 1. A major winter storm will impact our entire area from late tonight/early Sunday morning through Sunday night. This storm will bring significant snow and ice accumulations to the entire area. 2. Arctic air remains in place with temperatures below freezing through next weekend.
Area forecast discussion, Jan 24, 6:45 PM EST, 6 hours 45 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
645 PM EST Sat Jan 24 2026

.WHAT HAS CHANGED...
Snowfall totals for late tonight through Sunday night lowered about
2-4 inches across the region.

Gale Warning issued for all marine areas for Sunday into Sunday
night.

&&

.KEY MESSAGES...
1. A major winter storm will impact our entire area from late
tonight/early Sunday morning through Sunday night. This storm will
bring significant snow and ice accumulations to the entire area.

2. Arctic air remains in place with temperatures below freezing
through next weekend.

&&

.DISCUSSION...
KEY MESSAGE 1...A major winter storm will impact our entire area
from late tonight/early Sunday morning through Sunday night. This
storm will bring significant snow and ice accumulations to the
entire area.

Arctic air is firmly entrenched across the entire region this
afternoon and that will continue right into Sunday. This will set
the stage for a winter storm that will start to arrive late tonight.

A massive ribbon of large scale ascent associated with jet dynamics
and low pressure will overspread our area late tonight and
especially during Sunday. As this event gets underway later tonight,
warm air advection around the 700 mb level will drive increasing
ascent from south to north. This will result in a quickly expanding
snow shield from south to north and east to west overnight tonight
into the early morning hours on Sunday. The air mass is very cold
and also very dry to start, therefore it will take some time for the
lowest levels to saturate for snow to reach the surface. Once this
occurs, incoming impressive 700-850 mb frontogenesis will result in
increasing snowfall rates from south to north Sunday morning into
early Sunday afternoon. Model cross sections show deep lift crossing
the prime snow growth area for about a 4-7 hour window from south to
north. It is during this period of time where the snow will be
falling at least 1-2 inches per hour. This will result in quick
accumulations during the morning hours, and lingering into the
afternoon hours especially near and north/west of I-95.

As one surface low tracks up the Ohio Valley during Sunday with
arctic high pressure near northern New England, a new low is
forecast to develop off the Mid-Atlantic coast. The model trend
continues to develop this low closer to the coast. This results in a
strong easterly jet near 700 mb advecting in milder air. This milder
air mass will initially be above the arctic air, however closer to
the coast the milder air should win out and edge surface
temperatures above freezing for a time Sunday afternoon and early
evening. This will also translate to snow mixing with and changing
to sleet and then freezing rain, especially from I-95 south and
east. However, some sleet looks like it will make it all the way to
near the I-80 corridor during the peak of the storm Sunday afternoon
or evening. Closer to the coast, as long as surface temperatures
rise above freezing then just plain rain occurs. The forecast
challenge continues to be the evolution of this warm layer aloft and
thus the changing precipitation types. This timing will
significantly determine how much snow accumulates prior to any
mixing or changeover. The model soundings show the warm layer aloft
initially being not all that deep, therefore if the precipitation
intensity is heavy enough and longer then it would be enough to cool
that layer to keep snow going longer. This may occur especially the
farther northwest one goes across our area, however this is of lower
confidence. There will also be a zone of freezing rain where the
transition occurs, and this looks to be centered right near the I-95
corridor.

The main change with this update is lowering the snow amounts by
about 2-4 inches across the entire area. The NBM snowfall totals
have also been trending downward given the guidance showing more of
a mix or changeover for many areas. We are still hitting warning
criteria for all areas at this point and therefore will maintain the
Winter Storm Warnings. The start times of the warning has been
delayed by several hours, but left the end times for now which may
be to long. Snow ratios will be high to start given the arctic air
mass in place, however these will then decrease quite a bit from
south to north as the event continues on during Sunday and Sunday
night. This will change the consistency of the snow from a dry and
fluffy type to a more moist/wet type. In areas that have a mix or
change to sleet and/or freezing rain will have an ice layer on top
of the snow which will make conditions more difficult. Not a lot of
change regarding ice amounts from freezing rain. The amount of
freezing rain realized will depend on small temperature changes
aloft whether it is sleet or freezing rain. The combination of snow,
sleet and freezing rain will result in MAJOR impacts across the
region. There is an increasing concern that some areas will have a
prolonged period of accumulating sleet.

The precipitation tapers off Sunday evening with some drizzle or
even freezing drizzle possible. Some guidance has hinted at some
light snow occurring again Sunday night into early Monday morning
before ending. This is of lower confidence, but if it were to occur
any additional amounts look to be on the light side. Northeast winds
will be increasing some during Sunday and where the snow remains
drier could lead to some blowing and drifting snow.

KEY MESSAGE 2...Arctic air remains in place with temperatures below
freezing through the start of next weekend.

A deep longwave trough will remain situated over the eastern CONUS
through the the start of next weekend where several shortwaves
embedded within it will bring several reinforcing shots of cold
arctic air to the region. At the surface, strong arctic high
pressure settles over the northern Gulf Coast through Wednesday,
whereas a couple of cold fronts are also progged to track through
the area as well.

In wake of departing low coastal storm and high pressure building
over the Deep South, the return of very cold air is anticipated to
begin Monday night into Tuesday morning. A cold front is then
projected to cross through the area Tuesday night into Wednesday
morning, followed by another cold front Wednesday night into
Thursday morning. All in all, periods of windy conditions are
expected throughout the week with gusts up to 30-35 mph at times.
High temperatures will largely remain in the teens and 20s with lows
in the single digits to even several degrees below zero throughout
the course of the week.

As a result, wind chills will mainly range in the single digits to
teens during the day. More importantly at night, wind chills will
become dangerously cold generally ranging between 0 to -10 degrees
in most areas. For the areas north and west of I-95 and especially
in the higher terrain where snow pack is deeper, wind chills may
range between -10 to -25 degrees at times. Overall, this will be a
prolonged period of cold weather, where Cold Weather headlines will
likely be warranted in the coming days.

With such a long duration of below freezing temps, do not expect the
new snow pack to melt much. Aside for a slight chance of snow on
Thursday with low developing offshore, dry weather is expected.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY and surrounding areas...

Tonight...VFR ceilings, which lower overnight. Sub-VFR
conditions should quickly develop between about 08-10z as snow
develops. Light and variable winds at times turn to be out of
the northeast 5-10 knots. Low confidence regarding the timing
details.

Sunday and Sunday night...LIFR/IFR conditions. Snow, heavy at times
with hourly snowfall rates of 1-2 inches, will mix with and change
to sleet and freezing rain at KILG to KMIV and KACY first then work
northward during the afternoon. KABE and KRDG remain all snow the
longest. The precipitation looks to change to rain for a time at
KACY and KMIV by later Sunday afternoon and evening.
Northeasterly winds increase during the morning to 15-20 knots
with gusts to 20-25 knots during the afternoon. Low confidence
regarding the timing details for the changing precipitation
types.

Outlook...

Monday...Lingering sub-VFR conditions likely in the morning with
light snow possible, improving to VFR by the afternoon. Gusty winds
up to 25-30 kt in the afternoon.

Monday night through Thursday...VFR. Aside for a slight chance of
snow on Thursday, no significant weather expected.

&&

.MARINE...
The conditions continue to diminish this afternoon as arctic high
pressure builds nearby. As low pressure develops near our marine
area during Sunday, northeasterly winds will increase. A period of
gale force wind gusts look probable especially for the New Jersey
Atlantic coastal waters. It may be more marginal south of there
including Delaware Bay. Given that it is close, went ahead and
upgraded the Gale Watch to a Warning for Sunday into Sunday evening.

Outlook...

Monday through Monday night...SCA conditions continuing with gales
possible on Monday night. Sustained winds of 20-30 kt with gusts up
to 35 kt. Seas of 6-9 feet. Freezing spray possible.

Tuesday through Tuesday night...Lingering SCA conditions probable on
Tuesday before diminishing Tuesday night. Wind gusts up to 20-25 kt
and seas of 3-6 feet. Freezing spray possible.

Wednesday through Wednesday night...No marine headlines expected.
Winds up to 20 kt and seas of 2-4 feet.

Thursday...SCA conditions probable. Wind gusts up to 25-30 kt with
seas of 2-4 feet.

&&

.CLIMATE...
An impactful winter storm bringing significant snow
accumulations to the area is expected on Sunday. Here are the
1-day daily record totals for January 25th from our snow
observing sites. Some of these could be challenged.

January 25th Daily Snowfall Records

Allentown (ABE)       10.4" (1988)
AC Airport (ACY)      8.3"  (2000)
Philadelphia (PHL)    8.5"  (2000)
Reading (RDG)         9.0"  (1905)
Trenton (TTN)         14.0" (1905)
Wilmington (ILG)      10.0" (2000)

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Winter Storm Warning from 2 AM Sunday to 1 PM EST Monday for
     PAZ054-055-060>062-070-071-101>106.
NJ...Winter Storm Warning from 2 AM Sunday to 1 PM EST Monday for
     NJZ001-007>010-012-015>019-021.
     Winter Storm Warning from 2 AM Sunday to 7 AM EST Monday for
     NJZ013-014-020-022>027.
DE...Winter Storm Warning from midnight tonight to 1 PM EST Monday
     for DEZ001>004.
MD...Winter Storm Warning from midnight tonight to 1 PM EST Monday
     for MDZ012-015-019-020.
MARINE...Gale Warning from 6 AM to 6 PM EST Sunday for ANZ430-431-
     452>455.
     Gale Warning from noon Sunday to midnight EST Sunday night for
     ANZ450-451.

&&

DISCUSSION...DeSilva/Gorse
AVIATION...DeSilva/Gorse/Guzzo
MARINE...DeSilva/Gorse
Hazardous weather outlook, Jan 24, 5:08 AM EST, 20 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
508 AM EST Sat Jan 24 2026

MDZ012-015-019-020-251015-
Kent MD-Queen Annes-Talbot-Caroline-
508 AM EST Sat Jan 24 2026

...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST THIS
MORNING...
...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
1 PM EST MONDAY...

This Hazardous Weather Outlook is for northeast Maryland.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Cold Weather Advisory.
   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

A significant winter storm is expected bringing major impacts to the
area. Poor conditions will begin late Saturday Night and continue
through early Monday Morning. A prolonged stretch of very cold
temperatures is expected thereafter.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather, 2 winter storm. Local standard time, as filed.

Winter Weather, Inland Sussex

When
January 25, 1:30 AM EST to 3:40 PM EST
Where
Inland Sussex forecast zone
Reported by
CoCoRaHS
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Storm total snow and sleet accumulation totals mainly ranged from 2-4, though an area of 5-6 amounts were reported in the far northwestern portion of the county near places like Bridgeville and Greenwood. The highest report received was 6.0 about 3 miles west of Bridgeville.

Winter Weather, Delaware Beaches

When
January 25, 1:30 AM EST to 3:40 PM EST
Where
Delaware Beaches forecast zone
Reported by
CoCoRaHS
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Storm total snow and sleet accumulation totals mainly ranged from 2-4 based on surrounding reports. There were no reports received from within the zone, however the highest report nearby was 3.7 near Millville (6 miles east of Dagsboro) just a mile west of the zone.

Winter Storm, Kent

When
January 25, 2:00 AM EST to 10:30 PM EST
Where
Kent forecast zone
Reported by
CoCoRaHS
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Storm total snow and sleet accumulation totals mainly ranged from 5-9. The highest report received was 9.6 in Smyrna.

Winter Storm, New Castle

When
January 25, 2:30 AM EST to 10:30 PM EST
Where
New Castle forecast zone
Reported by
Public
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Storm total snow and sleet accumulation totals mainly ranged from 7-9. The highest report received was 10.0 in Bear.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2026Every state in 2026This day in weather historyWarnings in Delaware, January 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1310031, 1310032, 1310030, 1310029.